[Skip to Navigation]
Article
March 1986

Treatment of Mitomycin-Associated Microangiopathic Hemolytic Anemia With Vincristine

Author Affiliations

From the Department of Human Oncology, Wisconsin Clinical Cancer Center, University of Wisconsin, Madison. Dr Grem is a clinical fellow of the American Cancer Society.

Arch Intern Med. 1986;146(3):566-568. doi:10.1001/archinte.1986.00360150204025
Abstract

• A syndrome, including microangiopathic hemolytic anemia (MAHA), thrombocytopenia, and renal insufficiency, has been recognized to occur as a complication of antineoplastic therapy with mitomycin. The clinical presentation can vary from a chronic course with mild anemia and slowly progressive renal dysfunction to a fulminant course with severe anemia, rapid deterioration of renal function, and death. The optimal treatment of the mitomycin-associated MAHA syndrome is unknown. Therapy with steroids, antiplatelet agents, and heparin sodium has failed to reverse the MAHA. Plasmapheresis has improved the MAHA in a few patients without reversing the renal failure. We treated two patients who had MAHA and renal dysfunction during chemotherapy that included mitomycin; the MAHA and hypertension both objectively improved after treatment that included vincristine sulfate.

(Arch Intern Med 1986;146:566-568)

Add or change institution
×